Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 73, NWS Phoenix, AZ

October 16, 2015Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Oct 16, 2015, 1:45 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2015, 1:45 PM MST (20:45 UTC)
Expired
Oct 16, 2015, 2:15 PM MST
In force
30 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 32 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WUUS55 KPSR 162045
SVRPSR
AZC013-021-162115-
/O.NEW.KPSR.SV.W.0073.151016T2045Z-151016T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
145 PM MST FRI OCT 16 2015

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  WEST CENTRAL PINAL COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 215 PM MST

* AT 145 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR MARICOPA...OR 10 MILES SOUTHWEST OF SUN LAKES...
  AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHANDLER...SUN LAKES...MARICOPA...BAPCHULE...CHANDLER FASHION
  CENTER MALL...OLBERG...FIREBIRD LAKE...SANTAN AND SACATON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3301 11204 3319 11218 3335 11198 3327 11183
      3309 11178
TIME...MOT...LOC 2045Z 229DEG 45KT 3316 11204 

$$

PI
2 follow-up statements
859 
WWUS55 KPSR 162104
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
204 PM MST FRI OCT 16 2015

AZC013-021-162115-
/O.CON.KPSR.SV.W.0073.000000T0000Z-151016T2115Z/
MARICOPA AZ-PINAL AZ-
204 PM MST FRI OCT 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR CENTRAL MARICOPA AND WEST CENTRAL PINAL COUNTIES...

AT 201 PM MST...DOPPLER RADAR INDICATED DAMAGING WINDS IN EXCESS OF 
60 MPH FROM A DISTANT THUNDERSTORM. THE LEADING EDGE OF THE WINDS 
WAS LOCATED OVER SUN LAKES...MOVING NORTHEAST AT 35 MPH. IN ADDITION 
DENSE BLOWING DUST WILL ACCOMPANY THE WINDS.

LOCATIONS IMPACTED INCLUDE...
CHANDLER...SUN LAKES...BAPCHULE...CHANDLER FASHION CENTER MALL...
OLBERG...FIREBIRD LAKE...SANTAN AND SACATON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3305 11197 3317 11201 3324 11209 3335 11198
      3327 11183 3309 11178
TIME...MOT...LOC 2101Z 237DEG 31KT 3324 11190 

$$

PI
952 
WWUS55 KPSR 162115
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
215 PM MST FRI OCT 16 2015

AZC013-021-162124-
/O.EXP.KPSR.SV.W.0073.000000T0000Z-151016T2115Z/
MARICOPA AZ-PINAL AZ-
215 PM MST FRI OCT 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARICOPA AND WEST
CENTRAL PINAL COUNTIES WILL EXPIRE AT 215 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...HOWEVER A DUST STORM WARNING REMAINS IN EFFECT FOR THIS 
AREA. WINDS GUSTING UP TO 50 MPH AND NEAR ZERO VISIBILITY WILL 
REMAIN POSSIBLE THROUGH 4 PM.

LAT...LON 3305 11197 3317 11201 3324 11209 3335 11198
      3327 11183 3309 11178
TIME...MOT...LOC 2111Z 229DEG 45KT 3324 11190 

$$

PI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 1:10 PM MST, 35 minutes earlier.

Area forecast discussion, Oct 16, 1:10 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
110 PM MST FRI OCT 16 2015

&&

.SYNOPSIS... LOW PRESSURE MOVING IN FROM THE PACIFIC WILL BRING
CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH THE
WEEKEND...WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN AND GUSTY WINDS
FROM THE STRONGEST STORMS. AFTER A BIT OF A BREAK ON MONDAY...A
SECOND PACIFIC LOW PRESSURE SYSTEM WILL BRING ANOTHER CHANCE FOR
PRECIP AND COOLER TEMPERATURES DURING THE MIDDLE PORTION OF NEXT
WEEK...WITH A DRYING TREND FORECAST FOR THE END OF NEXT WEEK.

&&

.DISCUSSION...

TONIGHT THROUGH SATURDAY NIGHT... LATEST SATELLITE AND RADAR LOOPS
ARE NOW SHOWING THE DEVELOPMENT OF SHOWERS AND A FEW THUNDERSTORMS
ACROSS WESTERN AND EXTREME SOUTHERN ARIZONA...AS THE UPPER LOW THAT
BROUGHT LOCALLY HEAVY RAIN AND FLASH FLOODING TO PARTS OF SOUTHERN
CA BEGINS TO MOVE ACROSS SOUTH-CENTRAL CA. THE LATEST HRRR AND 4KM
NAM HIGH-RES MODELS CONTINUE TO SHOW THE DEVELOPMENT OF MORE
SHOWER/THUNDERSTORM ACTIVITY ACROSS SOUTH-CENTRAL ARIZONA LATER THIS
AFTERNOON AND EVENING...BEING TRIGGERED BY A JET MAX/SHORTWAVE THAT
CAN BE SEEN ON WV SATELLITE IMAGERY APPROACHING THE REGION FROM THE
SW...AS IT ROTATES AROUND THE MAIN UPPER-LEVEL TROF. AS FAR AS THE
POTENTIAL FOR FLASH FLOODING/SEVERE WEATHER IS CONCERNED...THE
LATEST SPC SREF FORECAST CONTINUES TO SHOW 0-6KM BULK SHEAR VALUES
ONLY RISING INTO THE 20-25KT RANGE THIS EVENING...WITH MUCAPES
VALUES REMAINING IN THE 500-1000 J/KG RANGE. THUS...IT APPEARS THAT
CHANCES FOR SEVERE STORMS APPEAR TO BE ON THE LOW SIDE...WITH GUSTY
WINDS AND HAIL BEING THE MAIN THREAT. HEAVY RAIN APPEARS TO BE MORE
OF A THREAT...WITH PWATS IN THE 1.00-1.50 INCH RANGE...WHICH IS 2-4
SD ABOVE THE MEAN FOR THIS TIME OF YEAR. ALTHOUGH FAIRLY RAPID STORM
MOTION SHOULD LIMIT RAINFALL AMOUNTS IN MOST CASES...TRAINING OF
STORMS IS POSSIBLE DUE TO FAIRLY UNIDIRECTIONAL FLOW THROUGH THE
COLUMN...WHICH COULD LOCALLY ENHANCE RAINFALL AMOUNTS.

ANOTHER...WEAKER SHORTWAVE WILL MOVE THROUGH THE AREA ON SATURDAY.
THERMODYNAMIC PARAMETERS AREN'T QUITE AS FAVORABLE FOR DEEP
CONVECTION ON SATURDAY BUT STILL IMPRESSIVE ENOUGH TO WARRANT POPS
THAT ARE WELL ABOVE CLIMO FOR MID OCTOBER. MUCH LIKE TODAY...IT
WOULD APPEAR SATURDAY AFTERNOON/EVENING WILL BE MORE ACTIVE THAN
SATURDAY MORNING ALTHOUGH MID LEVEL DRY ADVECTION WILL ALREADY BE
UNDERWAY BY THIS POINT AND AREAL COVERAGE SHOULD BE MUCH LESS THAN
FRIDAY.

SUNDAY THROUGH FRIDAY...

THE FORECAST FOR SUNDAY THROUGH AT LEAST THE MIDDLE OF NEXT WEEK
WILL REMAIN RATHER UNSETTLED. ON SUNDAY...THE AFOREMENTIONED UPPER
LOW WILL BE SHIFTING OFF TO THE EAST OF OUR CWA...WITH RAINFALL
CHANCES ENDING FROM WEST TO EAST. AFTER A DRY DRY ON MONDAY AS
ANOTHER UPPER TROF PASSES OFF WELL TO OUR NORTH...THERE IS GROWING
CONSENSUS BETWEEN THE GLOBAL MODEL SUITES...AND MANY OF THEIR
RESPECTIVE MEMBERS...THAT A RATHER DEEP UPPER LOW WILL DROP
SOUTHEASTWARD INTO THE DESERT SW. ALTHOUGH AVAILABLE MOISTURE VALUES
WILL BE LESS THEN HAT WE ARE SEEING WITH THE CURRENT LOW CENTER THIS
IS AFFECTING OUR REGION...MUCH COLDER AIR ALOFT (500MB TEMPS IN THE
-16 TO -18C RANGE) AND STRONGER WINDS THROUGH THE COLUMN SHOULD
PROVIDE GREATER LIFT FOR SHOWER/THUNDERSTORM DEVELOPMENT.
THUS...HAVE DECIDED TO RAISE POPS AND COOL TEMPS DURING THIS
PERIOD...WITH LOWER DESERT HIGHS LIKELY FALLING INTO THE LOW-MID 80
RANGE BY WEDNESDAY. NEXT THURSDAY AND FRIDAY WILL LIKELY SEE
SOMEWHAT WARMER AND DRIER CONDITIONS AS THE UPPER LOW MOVES OFF TO
THE NORTHEAST.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

PERIODIC MID/HIGH CLOUDS THIS MORNING WILL GRADUALLY LOWER WITH 10-
12K FT CIGS DEVELOPING FOR THIS AFTERNOON. RAIN CHANCES PICK BACK UP
AROUND 18Z WITH BEST CHANCES FOR ISOLATED THUNDERSTORMS FROM LATE
AFTERNOON THROUGH EARLY EVENING AND OCCURRING MAINLY FROM PHOENIX
EASTWARD.  SFC WINDS TO MAINTAIN AN EASTERLY COMPONENT THROUGHOUT
THE PERIOD AND COULD BECOME GUSTY FROM STORM OUTFLOWS LATE THIS
AFTERNOON AND EVENING.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

RAIN CHANCES HAVE DIMINISHED CONSIDERABLY WITH ONLY LIMITED CHANCES
THROUGH THIS AFTERNOON AND MAINLY FURTHER NORTH AND EAST. HAVE KEPT
VCSH AT KBLH...BUT FEEL CHANCES ARE TOO LOW TO KEEP ANY MENTION OF
SHOWERS AT KIPL. CIGS AROUND 10K FT WILL LIKELY PERSIST INTO THE
AFTERNOON BEFORE LIFTING HIGHER THIS EVENING. WINDS WILL INITIALLY
BE GUSTY OUT OF THE NORTH AT KBLH...BUT EXPECTING WINDS TO SLACKEN
OFF QUICKLY LATER THIS MORNING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
UNSETTLED WEATHER EARLY NEXT WEEK WILL SLOWLY TRANSITION TO DRIER
CONDITIONS WITH SEVERAL DISTURBANCES PASSING THROUGH THE DISTRICT.
LIGHTER SHOWERS WILL FAVOR HIGHER TERRAIN LOCATIONS OF EASTERN
ARIZONA. AFTERNOON HUMIDITY VALUES IN A 25 TO 35 PERCENT RANGE EARLY
IN THE WEEK WILL ONLY DECREASE TO A 15 TO 25 PERCENT RANGE BY THE
MIDDLE AND END OF NEXT WEEK. OVERNIGHT RECOVERY WILL BE GOOD TO
EXCELLENT. A FEW STRONGER NORTHERLY WIND GUSTS DOWN THE LOWER
COLORADO RIVER VALLEY WILL BE POSSIBLE TUESDAY AND WEDNESDAY
AFTERNOON. OTHERWISE...WINDS WILL GENERALLY BE LIGHT AND NOT A FIRE
WEATHER IMPACT.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT BASED ON STANDARD OPERATING
PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...PERCHA/LEINS
AVIATION...KUHLMAN
FIRE WEATHER...MO

In the hours before

Special weather statement, Oct 16, 12:44 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1244 PM MST FRI OCT 16 2015

AZZ027-162030-
SOUTHWEST MARICOPA COUNTY AZ-
1244 PM MST FRI OCT 16 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN MARICOPA COUNTY

UNTIL 130 PM MST

AT 1243 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GILA BEND AUXILIARY FIELD...OR 9 MILES SOUTH OF GILA BEND...
MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH
FREQUENT LIGHTNING...BRIEF HEAVY RAIN...AND SOME BLOWING DUST.

LOCATIONS IMPACTED INCLUDE... GILA BEND...GILA BEND AUXILIARY FIELD
AND BOSQUE AND NEARBY PORTIONS OF INTERSTATE 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3269 11257 3271 11279 3304 11288 3306 11254
TIME...MOT...LOC 1943Z 174DEG 24KT 3281 11272

PI
Local storm report, Oct 16, 1:14 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
114 PM MST FRI OCT 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND GST     1 NE GILA BEND          32.96N 112.67W
10/16/2015  M62 MPH          MARICOPA           AZ   ASOS

            GUST OF 54KTS REPORTED AT THE AIRPORT.

&&

EVENT NUMBER PSR1500280

AMD
Local storm report, Oct 16, 1:27 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
127 PM MST FRI OCT 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     TSTM WND GST     1 NE GILA BEND          32.96N 112.67W
10/16/2015  M62 MPH          MARICOPA           AZ   ASOS

            GUST OF 54KTS REPORTED AT THE AIRPORT.

&&

CORRECTED EVENT TIME

EVENT NUMBER PSR1500280

AMD
Special weather statement, Oct 16, 1:29 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
129 PM MST FRI OCT 16 2015

AZZ027-028-162115-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
129 PM MST FRI OCT 16 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA AND WEST CENTRAL PINAL COUNTIES

UNTIL 215 PM MST

AT 128 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF ESTRELLA...OR 23 MILES EAST OF GILA BEND...MOVING NORTH
AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ESTRELLA SAILPORT...MOBILE...AK-CHIN VILLAGE AND RAINBOW VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO SOME MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3286 11220 3293 11240 3324 11246 3325 11217
      3317 11205 3295 11210
TIME...MOT...LOC 2028Z 195DEG 20KT 3298 11228

PI

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 12:44 PM MSTSpecial Weather StatementPSR46 min
Oct 16, 1:29 PM MSTSpecial Weather StatementPSRMaricopa46 min
Oct 16, 1:52 PM MSTBlowing Dust AdvisoryPSR2 hr
Oct 16, 2:06 PM MSTDust Storm WarningPSR76 min
Oct 16, 3:33 PM MSTSpecial Weather StatementPSRPinal27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.